Hail, Champaign
- When
- May 18, 1:25 PM CST
- Where
- Champaign County, Mahomet
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.200, -88.400
5 flash flood, 3 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 18, 1:10 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT TUE MAY 18 2004 .DISCUSSION... MANY FORECAST CONCERNS IN THE SHORT TERM...ESPECIALLY THIS EVENING/TONIGHT. SEVERE WEATHER AND HEAVY PCPN A REAL CONCERN FOR TONIGHT. HAVE DECIDED TO ISSUE AN FFA FOR RUFFLY THE S 2/3 OF THE CWA. AIRMASS IS VERY MOIST AND UNSTABLE WITH HIGH PRECIP WATER VALUES. FFG VALUES ARE FAIRLY HIGH BUT IM CONCERNED ABOUT TRAINING. MAIN SEVERE WEATHER THREAT APPEARS TO BE FROM HAIL AND HIGH WINDS THIS AFTERNOON/EVENING. IN THE LONGER TERM...FRONTAL LOCATION AND PCPN CHANCES CONTINUES TO BE THE MAIN PROBLEM. WARM AND RATHER HUMID CONDITIONS TO PREVAIL WITH A SLIGHTLY COOLER DAY POSSIBLE BY NEXT TUE. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCC/MCV OVER MO IS MOVING EAST AND INTO THE AREA. COLD FRONT HAS SLOWLY SAGGED SOUTH AND IS SLICING THRU THE N-CENTRAL PORTIONS OF THE CWA. STORMS HAVE RAPIDLY DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT AS WELL AS COMING FROM THE MORE WESTERN MCV ACTIVITY. TO COMPLICATE MATTER A SHARP LAKE FRONT BREEZE HAS PUSHED DOWN CLOSE TO THE AREA FROM LAKE MI. MOST ALL OF THE CWA IS UNDER A SVR WATCH UNTIL 7 PM. GOING WITH A BIT OF A MODEL BLEND FOR THIS FCST PACKAGE. GFS QPF LOOKS LIKE ITS SUFFERING FROM CONVECTIVE FEEDBACK TONIGHT...HOWEVER IT HAS BEEN CONSISTENT WITH A BIG QPF BULLSEYE OVER OUR SOUTH-CENTRAL ZONES TONIGHT AND THE M-ETA IS SIMILAR JUST WITH LIGHTER AMOUNTS. RAISED POPS TO CATEGORICAL TONIGHT ACROSS CENTRAL-SOUTH ZONES AND LIKELY IN THE NORTH. EXPECT THERE MAY BE A BIT OF A SHARP CUTOFF TO THE PCPN THE FURTHER NORTH ONE GOES AND AS THE NIGHT PROGRESSES. DEWPOINTS ARE HIGH AND EXPECT OVERNIGHT LOWS TO STAY PRETTY MILD AGAIN TONIGHT. AS MENTIONED ABOVE MAIN CONCERNS TONIGHT ARE FOR HEAVY RAINS AND SVR THREAT. EXPECT FRONT TO MAKE IT TO A LITTLE SOUTH OF I-70 TONIGHT BEFORE BECOMING STATIONARY. EXPECT THE FRONT TO LIFT BACK NORTHWARD AGAIN TOMORROW. FOR TOMORROW WILL CONTINUE WITH LIKELY POPS CENTRAL AND SOUTH IN THE MORNING TAPERING DOWN TO CHC POPS CWA WIDE BY AFTERNOON AS THE FRONT LIFTS BACK NORTHWARD. TEMPS CONTINUE MILD TO WARM AS THE FRONT LIFTS BACK UP THROUGH THE AREA BUT IT MAY BE A COOL DAMP MORNING ESP IN THE MORE NORTHERN ZONES. FRONT EXPECTED TO BE JUST NORTH OF THE CWA BY TOMORROW NIGHT-NEAR I-80. KEPT LOW CHC POPS IN THE NORTH FOR THE BOUNDARY AND ONLY SLIGHT CHC OR NONE FURTHER SOUTH. ON THURSDAY THE MODELS BEGIN TO DIVERGE A LITTLE BIT ON FRONTAL PLACEMENT. GFS A LITTLE FURTHER NORTH THAN THE ETA. THIS TREND CONTINUES ON INTO FRI AND SAT. WILL LEAN A LITTLE MORE TOWARD THE SLIGHTLY FURTHER SOUTH ETA AND ECMWF ALTHOUGH THE IMPACT ON THE SENSIBLE WEATHER WILL NOT BE THAT GREAT. KEPT LOW CHC POPS FAR NORTH AND LITTLE OR NO MENTION OF PCPN ELSEWHERE FOR THU AND THU NIGHT. LONG TERM...FRIDAY THROUGH TUESDAY... EXTENDED MODELS STILL CONTINUING TO STRUGGLE WITH THE FRONTAL PLACEMENT THRU THE PERIOD. GFS FURTHER NORTH EARLY IN THE PERIOD...THAN THE ECMWF AND HPC GUIDANCE. LEANING TOWARD A SLIGHTLY FURTHER SOUTH PLACEMENT OF THE BOUNDARY. THIS ARGUES FOR KEEPING LOW CHC POPS ON FRIDAY ACROSS THE NORTHERN PORTIONS OF THE CWA AND DRY FURTHER SOUTH. KEPT SAT DRY THINKING THE BOUNDARY WILL STILL BE TO THE NORTH OF THE AREA. BY SUNDAY THE FRONT BEGINS TO PUSH SOUTHWARD AGAIN TOWARD THE AREA...KEPT LOW CHC POPS GOING FOR THE WHOLE CWA SUNDAY. BOUNDARY ON TOP OF US MONDAY...BUT ONCE AGAIN IT APPEARS THAT THE FRONT WONT MAKE IT TO FAR TO THE SOUTH AND WILL STILL BE IN THE AREA COME TUESDAY. KEPT CHC POPS GOING THROUGH TUE. WILL ISSUE FFA SHORTLY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT KNOX...STARK...AND MARSHALL COUNTIES. FLASH FLOOD WATCH WILL BE IN EFFECT FOR TONIGHT MAINLY EAST AND SOUTH OF THE IL RIVER. && HALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE MAY 18 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1100 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70 BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. AUTEN/HUETTL
The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
5 flash flood, 3 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Very heavy rain fell over a short period of time causing street flooding in Clinton including IL Route 10 east of US-51.
Very heavy rain fell in a short amount of time flooding several streets in Canton.
Very heavy rain fell over a short period of time causing numerous roads to become flooded, including IL Route 116. Several people drove into the flooded roadways in Peoria and had to be rescued. No injuries were reported.
Numerous trees were blown down throughout town, as well as numerous power lines. No injuries were reported.
The tornado touched down about half a mile west of Fondulac dam. It traveled down Coventry Lane for about a quarter of a mile before lifting and dissipating. The damage was mainly to large trees, with a number of them falling on homes. Two homes had their roofs lifted off, with several others having minor roof damage. No injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
Very heavy rainfall caused street flooding in East Peoria. One motorist was stranded on Washington Street with water up to the door of their car.
A tornado briefly touched down in a field near the intersection of I-74 and US-51. No damage or injuries were reported.
Very heavy rain fell in a short amount of time causing numerous roads to become flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400680, 5400735, 5400738, 5400681, 5400736, 5400682, 5400683, 5400684, 5400685, 5400739, 5400686, 5400687, 5400737.